Very likely, someone in your unit has diabetes—a medical condition that disrupts the body’s ability to control blood sugar. Potentially life-threatening problems may occur if and when their blood sugar gets too high or too low.
Diabetes is categorized as either Type 1 or Type 2. Most people with Type 1 diabetes are diagnosed in childhood, and almost all need insulin shots to manage their blood sugar.
Type 2 diabetes, in which the body has lost sensitivity to insulin, is more common in adults but is increasing in youth. With Type 2 diabetes, the loss of sensitivity to insulin causes a high blood sugar level; the condition is often controlled by oral medication and a monitored diet, though insulin shots are sometimes necessary.
People with diabetes check their blood sugar levels using a glucometer. They should always carry a glucometer and glucose tablets or food that can quickly treat low blood sugar. Some people with diabetes may have an insulin pump, a small, typically pocket-sized computerized device that will deliver insulin through a small tube placed under the skin. People with diabetes who have insulin pumps are typically well trained and should know how to manage both the device and their diabetes.
People with diabetes should always be identified to adult unit leaders and to selected youth members who will act as a buddy. The buddy should know the symptoms of low and high blood sugar and be willing to act promptly and notify an adult if these symptoms are observed.
Low and High Blood Sugar
Strenuous exercise can decrease the blood sugar in all of us, and this is especially true for people with diabetes, for whom low blood sugar, or hypoglycemia, can occur suddenly. Symptoms of low blood sugar may include:
- Rapid heartbeat
The first aid for low blood sugar is sugar. Give some form of sugar orally if the person is conscious. Liquids—juices or gels— are often the easiest to obtain and administer. If there is no improvement within 15 minutes, seek immediate medical care. Remember that oral treatment should never be attempted if the victim is unconscious because choking could result.
Elevated blood sugar that stays too high for too long— hyperglycemia—can lead to diabetic ketoacidosis (DKA). Although DKA usually develops slowly, this medical emergency requires immediate hospitalization. Symptoms of high blood sugar may include:
- Lack of energy
- Frequent urination
- Heavy breathing
- Loss of consciousness
First aid for someone suffering from a high blood sugar level is to administer sugar-free fluids and to immediately transport them to medical care.
Tips for Leaders
- Develop a diabetic action plan with the individual and their parents before a Scouting event occurs.
- Know symptoms of low and high blood sugar levels, how to use a glucometer, and when to get medical help.
- Make sure that the Annual Health and Medical Record includes the most current information.
- Plan for each person with diabetes to be paired with a knowledgeable buddy to help if symptoms arise.
- Encourage people with diabetes to check blood sugar as recommended by their doctor and if and when symptoms occur.
- Make sure you have adequate medication and supplies for the entire event before leaving.
- American Diabetes Association—Diabetes Basics
- American Diabetes Association—When You Travel
- American Diabetes Association—Diabetes Medical Management Plan